Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 194, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 1998, 2:21 PM CDT for Blaine County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1998, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 6, 1998, 3:10 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Blaine County, NE
The radar
The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
241 WUUS1 KLBF 061916 RRA SVRLBF NEC009-062010- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 221 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 310 PM CDT * AT 218 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 39 MILES NORTH NORTHWEST OF BROKEN BOW OR 2 MILES WEST OF BREWSTER MOVING EAST AT 30 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR AND EAST OF BREWSTER THROUGH 310 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:25 AM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, Jul 6, 3:25 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT MON JUL 6 1998
...THE MAIN CHALLENGE WITH THIS MORNINGS FORECAST IS THE LOCATION,
EXTENT, AND STRENGTH OF CONVECTION WITH THE NEXT SHORT WAVE TROUGH. THE
TIMING APPEARS TO BE FAIRLY CLEAR-CUT...
MODEL PERFORMANCE DISCUSSION...
THE 05/00Z ETA/NGM MODEL RUN WAS A LITTLE SLOW WITH THE VORT MAXES
IN MINNESOTA AND THE ONE IN NORTHERN UTAH (WHICH IS THE NEXT ONE TO
AFFECT NEBRASKA). THE 05/12Z RUN ADJUSTMENT CAME A LITTLE CLOSER, BUT
STILL WAS A LITTLE SLOW WITH IT. HOWEVER, THE ETA AND NGM DID BETTER
WITH THIS FEATURE THAN THE AVN (WHICH DIDNT HAVE IT INDICATED AT ALL)
IN ADDITION, THE ETA AND NGM SOLUTIONS ARE SIMILAR WITH THE VORTICITY
AND HEIGHT FIELDS AT 500 MB OUT TO 36 HOURS. BY 48 HOURS THOUGH, THE
DIFFERENCES BECOME VERY STRONG. AT THAT TIME, THE ETA HAS A VORT MAX
MOVING INTO WESTERN KANSAS WHILE THE NGM HAS IT IN SOUTHEAST NEW
MEXICO. BOTH MODELS ARE KIND OF ERRATIC BETWEEN CYCLES WITH THEIR 48
HOUR FORECASTS. AS A RESULT, IT IS DIFFICULT TO EVALUATE THEIR
PERFORMANCE WITH END PERIOD FORECASTS. IT SEEMS THAT THE ETA HAS DONE
BETTER THAN THE NGM OVERALL FOR THE PAST FEW DAYS. ALSO, THE 48H
FORECAST FROM THE 05/00Z RUN IS COMPARABLE TO THE 24H FORECAST FROM
LAST NIGHTS RUN IN THE LOCATION OF THE AXIS OF HIGHER VORTICITY. SO,
HAVE SELECTED THE ETA FOR THIS MORNINGS FORECAST CYCLE.
FIRST AND SECOND PERIOD DISCUSSION...
THE POSITION OF THE 850MB THETA-E RIDGE AND 850-500MB INSTABILITY
THIS AFTERNOON INDICATES THAT THUNDERSTORMS ARE MOST LIKELY ALONG AND
EAST OF AN ANW-BBW LINE. BY 00Z...THE THETA-E RIDGE AND INSTABILITY
ARE EXPECTED OUT OF THE NORTH PLATTE UPDATE AREA. ALTHOUGH SIGNIFICANT
UPWARD VERTICAL VELOCITY IN THE 700-500MB LAYER IS INDICATED IN MUCH OF
CENTRAL AND WESTERN NEBRASKA, INCLUDING THE PANHANDLE, THE POSITION OF
THE THETA-E RIDGE AND AXIS OF MAXIMUM INSTABILITY WOULD SEEM TO
PRECLUDE SIGNIFICANT PRECIPITATION IN THE WEST IF THUNDERSTORMS DO
DEVELOP. AS A RESULT, SEE NO REASON TO CHANGE PRESENT FIRST AND SECOND
PERIOD FORECASTS IN THE WEST. HOWEVER, I WOULD SUGGEST GOING WITH
THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING IN THE CENTRAL AND
NORTH CENTRAL ZONES.
LOOKING AT THE 1000-500MB THICKNESS AND 850MB TEMPERATURES, SLIGHT
WARM ADVECTION IS INDICATED. WITH THAT IN MIND, TEMPERATURES SLIGHTLY
WARMER THAN YESTERDAYS LOOK GOOD AS CURRENT FORECAST ALLOWS.
THIRD PERIOD...
BY 18Z TUESDAY...THE 850MB THETA-E RIDGE WILL SHIFT BACK INTO
WESTERN NEBRASKA ALONG A VTN-OGA LINE, SO AFTERNOON THUNDERSTORMS MAY
DEVELOP IN THE WESTERN HALF OF THE NORTH PLATTE UPDATE AREA. IN THE
EASTERN HALF, HOWEVER, THEY WILL PROBABLY NOT MOVE IN UNTIL TUESDAY
NIGHT.
SLIGHTLY COOLER TEMPERATURES ARE INDICATED FOR TUESDAY BY THE
THICKNESS AND 850MB TEMPERATURES. ADD IN A LITTLE MORE CLOUDINESS IN
THE WEST, AND GOING DOWN A FULL CATEGORY SEEMS APPROPRIATE AS THE
PRESENT FORECAST INDICATES.
SUGGESTED CCF
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPNE.
LBF BB 093/064 088/063 088 49223
VTN BB 091/065 087/064 087 49223
OGA BB 093/065 088/064 088 49223
IML BB 095/067 090/066 090 49223
BBW BU 088/067 088/066 086 49660
ANW BU 088/068 088/067 085 49660
ONL BB 087/068 088/067 084 49660
SPRINGERIn the hours before
Special weather statement, Jul 6, 10:50 AM CDT, 3 hours 31 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-071200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1050 AM CDT (950 AM MDT) MON JUL 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON INTO TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM AINSWORTH TO ONEILL BY TONIGHT...WITH A SLIGHT RISK NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ELSEWHERE ACROSS THE OUTLOOK AREA BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A STATIONARY FRONT LOCATED NEAR THE SOUTH DAKOTA AND NEBRASKA BORDER WILL REMAIN IN NEARLY THE SAME PLACE THROUGH THE EVENING. ACROSS NORTH CENTRAL NEBRASKA...LOW LEVEL MOISTURE WILL BE PLENTIFUL AND WITH THE HELP OF DAYTIME HEATING...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE BY LATE AFTERNOON. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY BECOME SEVERE QUICKLY NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW...AND ESPECIALLY NORTH OF A LINE FROM AINSWORTH TO ONEILL. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS AND VERY HEAVY RAIN WILL BE POSSIBLE AS WELL. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO LIMIT THUNDERSTORMS ACTIVITY FURTHER SOUTH INTO SOUTHWEST NEBRASKA...AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. STOPPKOTTE
Special weather statement, Jul 6, 10:54 AM CDT, 3 hours 27 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-071200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE...CORRECTED FOR TYPO 1050 AM CDT (950 AM MDT) MON JUL 6 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON INTO TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM AINSWORTH TO ONEILL BY TONIGHT...WITH A SLIGHT RISK NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ELSEWHERE ACROSS THE OUTLOOK AREA BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A STATIONARY FRONT LOCATED NEAR THE SOUTH DAKOTA AND NEBRASKA BORDER WILL REMAIN IN NEARLY THE SAME PLACE THROUGH THE EVENING. ACROSS NORTH CENTRAL NEBRASKA...LOW LEVEL MOISTURE WILL BE PLENTIFUL AND WITH THE HELP OF DAYTIME HEATING...WILL ALLOW THE ATMOSPHERE TO BECOME QUITE UNSTABLE BY LATE AFTERNOON. AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MAY BECOME SEVERE QUICKLY NORTH OF A LINE FROM MERRIMAN TO BROKEN BOW...AND ESPECIALLY NORTH OF A LINE FROM AINSWORTH TO ONEILL. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS AND VERY HEAVY RAIN WILL BE POSSIBLE AS WELL. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO LIMIT THUNDERSTORM ACTIVITY FURTHER SOUTH INTO SOUTHWEST NEBRASKA...AND ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. STOPPKOTTE
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:17 PM CDT | Tornado Warning | LBF | Brown | 48 min |
| Jul 6, 2:53 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 62 min |
| Jul 6, 4:16 PM CDT | Flash Flood Warning | LBF | Boyd | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.